Asymptotic Results for Near Critical Bienaymé–Galton–Watson and Catalyst-Reactant Branching Processes

  • Amarjit Budhiraja
  • Dominik ReinholdEmail author
Conference paper
Part of the Springer Proceedings in Mathematics & Statistics book series (PROMS, volume 38)


Near critical single-type Bienaymé–Galton–Watson (BGW) processes are considered. Results on convergence of Yaglom distributions of suitably scaled BGW processes to that of the corresponding diffusion approximation are given. Convergences of stationary distributions for Q-processes and models with immigration to the corresponding distributions of the associated diffusion approximations are established. Similar results can be obtained in a multitype setting. To illustrate this, a result on convergence of Yaglom distributions of suitably scaled multitype subcritical BGW processes to that of the associated diffusion model is presented.

In the second part, near critical catalyst-reactant branching processes with controlled immigration are considered. The reactant population evolves according to a branching process whose branching rate is proportional to the total mass of the catalyst. The bulk catalyst evolution is that of a classical continuous-time branching process; in addition, there is a specific form of immigration. Immigration takes place exactly when the catalyst population falls below a certain threshold, in which case the population is instantaneously replenished to the threshold. A diffusion limit theorem for the scaled processes is presented, in which the catalyst limit is described through a reflected diffusion, while the reactant limit is a diffusion with coefficients that are functions of both the reactant and the catalyst. Stochastic averaging under fast catalyst dynamics is considered next. In the case where the catalyst evolves “much faster” than the reactant, a scaling limit, in which the reactant is described through a one-dimensional SDE with coefficients depending on the invariant distribution of the reflected diffusion, is obtained.


Branching processes Catalyst-reactant branching processes Quasi stationary distributions Yaglom distributions Q-processes Near critical regime Chemical reaction networks Diffusion approximations Stochastic averaging Multiscale approximations Reflected diffusions Constrained martingale problems Echeverria criterion Invariant measure convergence 



We gratefully acknowledge the valuable feedback from the referee which, in particular, led to a simplification of Condition 2.1.


  1. 1.
    K. B. Athreya and P. Ney. Branching Processes. Springer-Verlag, 1972.Google Scholar
  2. 2.
    A. Budhiraja and D. Reinhold. Near critical catalyst reactant branching processes with controlled immigration. Annals of Applied Probability (to appear), arXiv:1203.6879 [math.PR].Google Scholar
  3. 3.
    A. Budhiraja and D. Reinhold. Some asymptotic results for near critical branching processes. Communications on Stochastic Analysis, Vol. 4, No. 1:91–113, 2010.MathSciNetGoogle Scholar
  4. 4.
    D. A. Dawson and K. Fleischmann. A continuous super-brownian motion in a super-brownian medium. Journal of Theoretical Probability, 10, No. 1:213–276, 1997.Google Scholar
  5. 5.
    S. N. Ethier and T. G. Kurtz. Markov Processes: Characterization and Convergence. Wiley, 1986.Google Scholar
  6. 6.
    W. Feller. Diffusion processes in genetics. Proc. Second Berkeley Symp. on Math. Statist. and Prob., pages 227–246, 1951.Google Scholar
  7. 7.
    A. Greven, L. Popovic, and A. Winter. Genealogy of catalytic branching models. The Annals of Applied Probability, 19:1232–1272, 2009.MathSciNetzbMATHCrossRefGoogle Scholar
  8. 8.
    A. Joffe and M. Metivier. Weak convergence of sequences of semimartingales with applications to multitype branching processes. Advances in Applied Probability, Vol. 18:pp. 20–65, 1986.MathSciNetzbMATHCrossRefGoogle Scholar
  9. 9.
    H.-W. Kang and T. G. Kurtz. Separation of time-scales and model reduction for stochastic reaction networks. Annals of Applied Probability (to appear), arXiv:1011.1672 [math.PR].Google Scholar
  10. 10.
    S. Karlin. A First Course in Stochastic Processes. Academic Press, 1966.Google Scholar
  11. 11.
    A. Lambert. Quasi-stationary distributions and the continuous branching process conditioned to be never extinct. Electronic Journal of Probability, 12:420–446, 2007.MathSciNetzbMATHCrossRefGoogle Scholar
  12. 12.
    A. Lambert. Population dynamics and random genealogies. Stochastic Models, 24:45–163, 2008.MathSciNetzbMATHCrossRefGoogle Scholar
  13. 13.
    J. Lamperti and P. Ney. Conditioned branching processes and their limiting diffusions. Theory of Probbility and its Applications, 13:128–139, 1968.MathSciNetCrossRefGoogle Scholar
  14. 14.
    Z. Li. A limit theorem for discrete Galton-Watson branching processes with immigration. Journal of Applied Probability, 43:289–295, 2006.MathSciNetzbMATHCrossRefGoogle Scholar
  15. 15.
    Z. Li and C. Ma. Catalytic discrete state branching models and related limit theorems. Journal of Theoretical Probability, 21:936–965, 2008.MathSciNetzbMATHCrossRefGoogle Scholar
  16. 16.
    Z.-H. Li. Asymptotic behaviour of continuous time and state branching processes. J. Austral. Math. Soc., (Series A) 68:68–84, 2000.Google Scholar
  17. 17.
    M. P. Quine. The multitype Galton-Watson process with ρ near 1. Advances in Applied Probability, 4:pp.429–452, 1972.MathSciNetzbMATHCrossRefGoogle Scholar
  18. 18.
    D. Reinhold. Asymptotic Behavior of Near Critical Branching Processes and Modeling of Cell Growth Data. PhD thesis, University of North Carolina at Chapel Hill, NC, USA, 2011.Google Scholar

Copyright information

© Springer Science+Business Media New York 2013

Authors and Affiliations

  1. 1.Department of Statistics and Operations ResearchUniversity of North CarolinaChapel HillUSA
  2. 2.Department of Mathematics and Computer ScienceClark UniversityWorcesterUSA

Personalised recommendations